Aa
A
A
A
Close
Anxiety Community
22.9k Members
20003388 tn?1515169640

Burning sensation in chest when taking medications that affect norepineprhine

Every time I try a medication that has a reuptake effect on norepeneprhine I get this mild burning sensation on the left side of my chest. So far I have had this happen with Atomoxetine, Venlafaxine, Bupropion and now Nortrypytiline. It isn't anxiety, a panic attack or heartburn, just a dull, moderately uncomfortable, burning sensation. I'm fine with all the SSRI's and medications like Rexulti. It's just the ones that affect NE. Interestingly enough I can Adderall, Modafinil and have caffeine without the same issue so it has to be some mechanism of the antidepressants. This is very annoying. I'm curious if anyone has heard of this or experiences the same issue and hoping for some suggestions to either treat the symptom or for tests I can ask to get done. Anything at all to help would be greatly appreciated.
1 Responses
Avatar universal
Did you give the drugs some time to see if this was just a start-up side effect rather than a lasting one?  But sometimes we just can't take certain meds and there might never be any way to know why.  If it's a mild reaction, and you seem to not be getting what you need from other meds, maybe it's worth the trouble -- they all have some side effects even when we don't notice them.  If it's not digestive, and you say it's not, then it's possible you have an odd relationship with norepinephrine being messed with in an artificial manner.  If your docs don't know, the only other thing to try is to get a psychiatrist to contact the manufacturer of one and see if this is a thing and not just you.  Don't hold your breath, though -- psychiatrists don't work overtime.  
1 Comments
Yeah, I was on Cymbalta for nearly a year and Effexor for about 6 months. I was just recently placed on Nortriptyline but had to stop due to the chest burning sensation. I know it isn't heartburn because I have gerd and have had it for over a decade so Im quite used to the sensation of heartburn. The weird thing is I can take medications like Adderall, which releases a flood of NE and Dopamine, but not a medication that has a reuptake effect on NE. Years ago I was on both effexor and nortryptiline (not at the same time) and never had an issue.  Something fundamental has change with me but I don't know what or even how to find out. I was hoping someone else might have the same issue and maybe some solutions for things to try because medications like Cymbalta really help my chronic pain but I can't comfortably take them.
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?